Massachusetts, 2019

Hail in Massachusetts, June 22, 2019

June 22, 2019 · NWS BOX · 3 events in 3 counties and zones

A pool of very cold air aloft... led to very unstable air across southern New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A pool of very cold air aloft... -21C at 500 mb ...led to very unstable air across southern New England. Despite dry air at the surface, showers and thunderstorms developed. There were several reports of hail ranging from pea to dime size. A few storms in eastern MA produced wind gusts as high as 47 mph, but no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 22, 1:41 PM EST, 47 minutes earlier.

Area forecast discussion, Jun 22, 1:41 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
241 PM EDT Sat Jun 22 2019

.SYNOPSIS...
A cold pool aloft will trigger some showers and thunderstorms
into this evening, mainly across eastern MA and RI. A few
storms could produce small hail and gusty winds. Dry and warm
weather Sunday and Monday, although cooler along the immediate
coast on Monday with sea breezes developing. An approaching warm
front will likely bring a period of showers sometime Tuesday
into Tuesday night along with cooler temperatures. Summer-like
warmth expected Wednesday through Friday with a few
showers/t-storms possible, but the majority of this period will
feature dry weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
Scattered showers and isolated thunderstorms will move across
portions of southern New England. Any thunderstorm which
develops will produce gusty winds and likely some small hail.
This will be mainly across eastern MA, as well as RI and
portions of northeast CT.

Otherwise, showers and thunderstorms should diminish with
sunset. Clearing skies and drier weather tonight as a high
pressure approaches.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Dry weather continues Sunday and Sunday night with high pressure
nearby. Near to slightly above normal temperatures expected.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Highlights...

* Dry Mon with a warm afternoon except along the coast where sea
  breezes will result in cooler temperatures

* Tue - coolest day of the week along with greatest risk for showers
  and a few t-storms sometime Tue and/or Tue night

* Summer-like warmth Wed-Fri with the risk for a few showers/t-
  storms but the majority of the time it will be dry

Details...

Monday...

Upper level ridge axis approaches our region from the west.  The
result will be continued dry weather in southern New England Mon.
Plenty of sunshine on Mon will allow the airmass to warmup
fairly quickly. Highs should reach the lower to middle 80s in
many locations, but weakening pressure gradient should result in
sea breezes along the coast. This will hold high temperatures
to between 70 and 75 along portions of the immediate coast.

Tuesday and Tuesday night...

Approaching shortwave/warm frontal wave will likely result in a
period of showers and perhaps a few thunderstorms sometime Tue
and/or Tue night.  There is good model agreement that a south to
southeast wind direction coupled with clouds/shower threat will
result in Tue being the coolest day of the week.  Highs probably
remain in the 70s for most locations, but if the clouds/showers
trend later there is the low risk some areas top 80.

Wednesday through Friday...

Long range guidance in good agreement that upper level ridging
taking control of a good portion of the central and eastern U.S.
However...there appears to be enough of a trough across eastern
Canada to keep our region on the southern edge of the westerlies.
The GEFS/EPS are both indicating somewhat above normal height
fields, 850T, and 2 meter temperature anomalies.  Therefore, expect
temperatures to average above normal but nothing too extreme.
Guidance certainly supports highs reaching well into the 80s and
perhaps even flirting with 90 at times away from any localized
marine influence. Dewpoints will probably be in the 60s much of the
time, so there should be some humidity at times as well.

As for convective chances, it is extremely difficult to try to
predict/time.  Given our area looks to be on the edge of the
westerlies, there certainly will be the risk for a few showers and
thunderstorms in this time frame.  While the vast majority of this
time will feature dry weather, we will need some low pops to account
for this risk each day. It is just too hard to try to pinpoint the
best opportunity fir this activity.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...Moderate to high confidence.

Through 00Z...Mainly VFR. MVFR in scattered SHRA/TSRA into
early evening. Possibility of localized small hail and wind
gusts to 30-35 kt in stronger TSRA.

Tonight...VFR. Any leftover showers in the early evening should
be confined to Cape Cod and the Islands.

Sunday and Sunday Night...VFR.

KBOS Terminal...Moderate confidence. Biggest concern is the
potential for a thunderstorm to be in the vicinity of the
terminal through 23/00z.

KBDL Terminal...High confidence in TAF. A few showers with the
low risk of a thunderstorm will be in the vicinity of the
terminal through 22/22Z.

Outlook /Monday through Wednesday/... Moderate confidence.

Monday: VFR.

Monday Night: Mainly VFR, with local MVFR possible.

Tuesday: Mainly MVFR, with areas VFR possible. Breezy. SHRA
likely, isolated TSRA.

Tuesday Night: Mainly MVFR, with local IFR possible. Breezy.
Chance SHRA, isolated TSRA.

Wednesday: Mainly MVFR, with areas VFR possible. Chance SHRA,
slight chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/... Moderate confidence.

Nearshore wind gusts diminishing to below 25 kt this evening.
Otherwise, northwest to west winds of 10-20 kt expected through
Sunday night with seas generally 2 to 4 ft.

Outlook /Monday through Wednesday/...Moderate confidence.

Monday through Monday Night: Winds less than 25 kt.

Tuesday: Winds less than 25 kt. Rain showers likely, isolated
thunderstorms.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Rain showers likely, isolated thunderstorms.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ230>237-251.

&&

SYNOPSIS...Belk/Frank
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Frank
AVIATION...Belk/Frank
MARINE...Belk/Frank
Hazardous weather outlook, Jun 22, 2:18 AM EST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
318 AM EDT Sat Jun 22 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-230730-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
318 AM EDT Sat Jun 22 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

A few thunderstorms across eastern MA and Rhode Island may produce small
hail and gusty winds this afternoon into this early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-230730-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
318 AM EDT Sat Jun 22 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

A few thunderstorms may produce small hail and gusty winds this
afternoon into early evening across our waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Frank/GAF

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 22, 1:08 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
208 PM EDT Sat Jun 22 2019

MAZ005-012-013-017-018-020-021-RIZ001-002-221915-
Southern Worcester MA-Northern Bristol MA-Southern Bristol MA-
Western Norfolk MA-Central Middlesex County MA-Southern Plymouth MA-
Western Plymouth MA-Northwest Providence RI-Southeast Providence RI-
208 PM EDT Sat Jun 22 2019

...STRONG THUNDERSTORMS DEVELOPING...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm over
Milford, moving southeast at 35 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
New Bedford, Fall River, Pawtucket, Taunton, Woonsocket, Dartmouth,
Cumberland, Franklin, North Attleborough, Milford, Attleboro,
Walpole, Mansfield, Middleborough, Norton, Somerset, Foxborough,
Ashland, Bellingham and Swansea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4165 7114 4166 7114 4166 7115 4217 7162
      4224 7148 4177 7082 4160 7109
TIME...MOT...LOC 1807Z 319DEG 31KT 4215 7149

Belk
Special weather statement, Jun 22, 1:44 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
244 PM EDT Sat Jun 22 2019

MAZ019-021-022-024-221930-
Nantucket MA-Eastern Plymouth MA-Southern Plymouth MA-Barnstable MA-
244 PM EDT Sat Jun 22 2019

...STRONG THUNDERSTORMS DEVELOPING...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm over
Barnstable, moving southeast at 35 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Plymouth, Barnstable, Nantucket, Yarmouth, Wareham, Sandwich, Bourne,
Dennis, Mashpee and Hyannis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4124 6996 4123 7013 4128 7027 4135 7032
      4130 7022 4130 7011 4134 7005 4141 7006
      4160 7026 4159 7042 4155 7047 4179 7065
      4183 7052 4178 7047 4174 7025 4153 7000
      4164 7017 4161 7024 4128 6994
TIME...MOT...LOC 1843Z 319DEG 31KT 4164 7034

Belk
Special weather statement, Jun 22, 1:48 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
248 PM EDT Sat Jun 22 2019

MAZ017-020-023-RIZ005-007-221930-
Northern Bristol MA-Southern Bristol MA-Dukes MA-Bristol RI-
Newport RI-
248 PM EDT Sat Jun 22 2019

...STRONG THUNDERSTORMS DEVELOPING...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over
Swansea, or near Bristol, moving southeast at 25 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Fall River, Dartmouth, Bristol, Somerset, Portsmouth, Barrington,
Middletown, Swansea, Tiverton, Westport, Rehoboth, Warren, Freetown,
Dighton, Berkley, Little Compton and Gosnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4146 7094 4149 7098 4147 7103 4149 7109
      4144 7120 4149 7122 4147 7123 4176 7134
      4183 7113 4153 7092 4150 7097 4146 7093
      4147 7087 4142 7084 4140 7096
TIME...MOT...LOC 1847Z 337DEG 23KT 4173 7120

Belk
Special weather statement, Jun 22, 2:01 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
301 PM EDT Sat Jun 22 2019

MAZ012-013-017-RIZ001-002-004-221930-
Southern Worcester MA-Northern Bristol MA-Western Norfolk MA-
Northwest Providence RI-Eastern Kent RI-Southeast Providence RI-
301 PM EDT Sat Jun 22 2019

...STRONG THUNDERSTORMS DEVELOPING...

At 301 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millville, or near Woonsocket, moving southeast at 30 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Providence, Warwick, Cranston, Pawtucket, East Providence,
Woonsocket, Cumberland, North Providence, Franklin, West Warwick,
Johnston, North Attleborough, Milford, Attleboro, Smithfield,
Lincoln, Central Falls, Bellingham, Burrillville and Northbridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4206 7173 4216 7154 4185 7120 4170 7150
TIME...MOT...LOC 1901Z 327DEG 27KT 4205 7159

Belk
Special weather statement, Jun 22, 2:07 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
307 PM EDT Sat Jun 22 2019

MAZ017-018-020>022-221930-
Northern Bristol MA-Southern Bristol MA-Southern Plymouth MA-
Western Plymouth MA-Barnstable MA-
307 PM EDT Sat Jun 22 2019

...STRONG THUNDERSTORM...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over
Freetown, or near Fall River, moving southeast at 30 mph.

Penny size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
New Bedford, Fall River, Taunton, Dartmouth, Marion, Middleborough,
Wareham, Bourne, Somerset, Fairhaven, Westport, Lakeville, Acushnet,
Freetown, Berkley, Mattapoisett and Rochester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4157 7082 4157 7087 4159 7088 4157 7093
      4172 7117 4187 7103 4170 7059 4161 7067
      4169 7069 4171 7068 4172 7070 4166 7070
      4163 7078 4150 7076
TIME...MOT...LOC 1907Z 304DEG 24KT 4176 7102

Belk
Special weather statement, Jun 22, 2:17 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
317 PM EDT Sat Jun 22 2019

MAZ004-005-012-221945-
Southern Worcester MA-Central Middlesex County MA-
Northern Worcester MA-
317 PM EDT Sat Jun 22 2019

...STRONG THUNDERSTORMS DEVELOPING...

At 317 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hubbardston, or 9 miles southwest of Fitchburg, moving southeast at
30 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Worcester, Leominster, Fitchburg, Marlborough, Shrewsbury, Gardner,
Hudson, Holden, Auburn, Northborough, Clinton, Leicester, Lancaster,
Templeton, Rutland, Sterling, West Boylston, Westminster, Ashburnham
and Barre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4253 7213 4264 7194 4236 7155 4219 7183
TIME...MOT...LOC 1917Z 320DEG 27KT 4253 7197

Belk

The radar

The Boston radar (KBOX), 55 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Middlesex

When
June 22, 2:28 PM EST
Where
Middlesex County, Lexington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.450, -71.230

A trained spotter reported dime size hail in Lexington.

Hail, Plymouth

When
June 22, 2:54 PM EST
Where
Plymouth County, 0.69 mi S of Plymouth
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.960, -70.680

Amateur radio operators reported dime size hail in Plymouth.

Hail, Barnstable

When
June 22, 6:10 PM EST
Where
Barnstable County, Dennis
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.730, -70.200

Video on Twitter showed nickel size hail falling in Dennis, MA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820467, 820469, 820697.